Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 20, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 26, 2018, 8:10 PM EDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2018, 8:10 PM EDT (00:10 UTC)
- Expired
- Jul 30, 2018, 8:00 PM EDT
- In force
- 4 days
- Issued by
- NWS Newport/Morehead City, NC
The text
As transmitted.
422 WHUS42 KMHX 270010 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 810 PM EDT Thu Jul 26 2018 ...DANGEROUS RIP CURRENTS AND STRONG SHOREBREAK WILL CONTINUE THROUGH FRIDAY EVENING... .Moderate southwesterly winds combined with lingering southerly swell will lead to a high rip current risk, strong shore break and strong longshore currents for area beaches from Surf City to Cape Hatteras through Friday evening. NCZ095-098-103-104-271215- /O.EXP.KMHX.BH.S.0019.000000T0000Z-180727T0000Z/ /O.NEW.KMHX.BH.S.0020.180727T0010Z-180728T0000Z/ Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 810 PM EDT Thu Jul 26 2018 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH FRIDAY EVENING SOUTH OF CAPE HATTERAS... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect through Friday evening. * HAZARDS...Dangerous rip currents, strong shore break and strong longshore current. * LOCATIONS...Beaches from Surf City to Cape Hatteras. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 pm. * SURF HEIGHT...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. The most common injuries with strong shore break are neck and back injuries, which most often occur when the powerful surf throws a swimmer or surfer head first into the bottom. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
8 follow-up statements
759 WHUS42 KMHX 270800 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 400 AM EDT Fri Jul 27 2018 ...DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH THIS EVENING... .Moderate southwesterly winds combined with lingering southeasterly swell will lead to a high rip current risk for area beaches from Surf City to Cape Hatteras through this evening. NCZ095-098-103-104-272000- /O.CON.KMHX.BH.S.0020.000000T0000Z-180728T0000Z/ Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 400 AM EDT Fri Jul 27 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * HAZARDS...Dangerous rip currents. * LOCATIONS...Beaches from Surf City to Cape Hatteras. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 pm. * SURF HEIGHT...2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
206 WHUS42 KMHX 271431 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1031 AM EDT Fri Jul 27 2018 ...DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH THIS EVENING... .Moderate southwesterly winds combined with lingering southeasterly swell will lead to a high rip current risk for area beaches from Surf City to Cape Hatteras through this evening. NCZ095-098-103-104-280000- /O.CON.KMHX.BH.S.0020.000000T0000Z-180728T0000Z/ Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 1031 AM EDT Fri Jul 27 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR BEACHES SOUTH OF CAPE HATTERAS... * HAZARDS...Dangerous rip currents. * LOCATIONS...Beaches from Surf City to Cape Hatteras. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 pm. * SURF HEIGHT...2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
421 WHUS42 KMHX 272357 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 757 PM EDT Fri Jul 27 2018 ...DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH SATURDAY EVENING... .Moderate southwesterly winds combined with lingering southeasterly swell will lead to a high rip current risk for area beaches from Surf City to Cape Hatteras through Saturday evening. NCZ095-098-103-104-281200- /O.EXT.KMHX.BH.S.0020.000000T0000Z-180729T0000Z/ Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 757 PM EDT Fri Jul 27 2018 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SATURDAY EVENING... * HAZARDS...Dangerous rip currents. * LOCATIONS...Beaches from Surf City to Cape Hatteras. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 230 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
308 WHUS42 KMHX 280800 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 400 AM EDT Sat Jul 28 2018 ...DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH THIS EVENING... .Moderate southwesterly winds combined with lingering southeasterly swell will lead to a high rip current risk for area beaches from Surf City to Cape Hatteras through this evening. NCZ095-098-103-104-282345- /O.CON.KMHX.BH.S.0020.000000T0000Z-180729T0000Z/ Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 400 AM EDT Sat Jul 28 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * HAZARDS...High threat of rip currents. * LOCATIONS...Beaches from Surf City to Cape Hatteras. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 230 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
898 WHUS42 KMHX 282344 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 744 PM EDT Sat Jul 28 2018 ...DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH SUNDAY EVENING... .Moderate southwesterly winds combined with lingering southeasterly swell will lead to a high rip current risk for area beaches from Surf City to Cape Hatteras through Sunday evening. NCZ095-098-103-104-291145- /O.EXT.KMHX.BH.S.0020.000000T0000Z-180730T0000Z/ Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 744 PM EDT Sat Jul 28 2018 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY EVENING... * HAZARDS...High threat of rip currents. * LOCATIONS...Beaches from Surf City to Cape Hatteras. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
542 WHUS42 KMHX 290820 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 420 AM EDT Sun Jul 29 2018 ...DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH THIS EVENING... .Moderate southerly winds combined with lingering southeasterly swell will lead to a high rip current risk for area beaches from Surf City to Cape Hatteras through Sunday evening. NCZ095-098-103-104-300000- /O.CON.KMHX.BH.S.0020.000000T0000Z-180730T0000Z/ Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 420 AM EDT Sun Jul 29 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * HAZARDS...High threat of rip currents. * LOCATIONS...Beaches from Surf City to Cape Hatteras. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
034 WHUS42 KMHX 292342 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 742 PM EDT Sun Jul 29 2018 ...DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH MONDAY EVENING... .Moderate southerly winds combined with long period southeasterly swell will lead to a high rip current risk for area beaches from Surf City to Cape Hatteras through Monday evening. NCZ095-098-103-104-301145- /O.EXT.KMHX.BH.S.0020.000000T0000Z-180731T0000Z/ Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 742 PM EDT Sun Jul 29 2018 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY EVENING... * HAZARDS...High threat of rip currents. * LOCATIONS...Beaches from Surf City to Cape Hatteras. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 330 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
538 WHUS42 KMHX 300728 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 328 AM EDT Mon Jul 30 2018 ...DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH THIS EVENING... .Moderate southerly winds combined with long period southeasterly swell will lead to a high rip current risk for area beaches from Surf City to Cape Hatteras through this evening. NCZ095-098-103-104-302130- /O.CON.KMHX.BH.S.0020.000000T0000Z-180731T0000Z/ Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 328 AM EDT Mon Jul 30 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * HAZARDS...High threat of rip currents. * LOCATIONS...Beaches from Surf City to Cape Hatteras. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 330 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 26, 6:45 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 26, 6:45 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
645 PM EDT Thu Jul 26 2018
.SYNOPSIS...
A stationary boundary will linger over the middle of the state
into this weekend, lifting to the north early next week.
Bermuda high pressure will remain anchored over the SW Atlantic
into next week while a broad trough of low pressure sits over
the lower MS River Valley.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 620 pm Thu...Recent radar trends have shown a weakening of
isolated convection over the area with the loss of daytime
heating. Further clearing is expected through the evening as
satellite indicates some drier air moving in. Hi-res models have
continued to show some moisture skirting the beaches late
tonight and will cont with slight chance PoPs overnight along
the central and southern coast. Seasonal lows mainly in the
lower to mid 70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 320 pm Thu...Offshore showers/storms early will migrate
inland through the day, first along the coast in the morning
then transitioning to afternoon convection for interior zones in
the afternoon. Activity should be scattered in nature so no
higher than 30% PoPs at this time. Highs more typical for the
peak of the summer in the upper 80s interior to mid 80s coast.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 345 AM Thu...Models remain in good agreement with the
typical summertime pattern with scattered shower and storm
chances each day as fairly active regime sets in again across
Eastern NC.
Friday night through Monday...26/00Z med range model suite in
fairly good agreement with synoptic regime this time period.
Broad upr trough will amplify across the Great Lakes region and
dig into the lower MS River Valley this weekend, with sfc front
sagging south into the Mid Atlantic to Southeast states. It
appears front will remain north and west of E NC which is
typical for the peak of the summer, though hts fall enough to
warrant somewhat better chances of showers/storms for the
weekend into early next week as convective coverage will be a
bit more widespread than typical, esp for interior zones.
Relatively deep moisture in the column will be present and mean
that precip will be a threat even during the evening and
overnight as low lvl flow is off the Atlantic and GOM. Afternoon
highs near avg in the mid/upr 80s. Overnight lows also
seasonably warm in the 70s.
Tuesday through Wednesday...The mid week period may finally
return to a drier than avg regime as strong subtropical ridge
builds westward towards the eastern seaboard and forces stagnant
upper trough to the west to retreat. More typical
afternoon/early evening iso to sct convection with best chances
along inland moving sea breeze each afternoon. Temps remain
near seasonable vals in the upper 80s inland to mid 80s coast
and lows in the 70s.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Short Term /through Fri/
As of 620 pm Thu...VFR should continue through midnight with
dry conditions forecast overnight. Some IFR/MVFR ceilings could
be possible early tomorrow morning with low level stratus or
isolated fog. VFR should continue Fri with brief Sub-VFR in
scattered convection possible at any of the 4 terminals during
the afternoon. Light SSW surface winds around 5 knots through
the short term.
Long Term /Fri through Monday/...
As of 345 AM Thu...A return to mainly VFR Friday as typical
summertime pattern returns with just scattered to isolated
showers/storms in the afternoon. Perhaps better chance of
lowered vsbys/cigs this weekend into early next week as better
chances for showers/storms moves in.
&&
.MARINE...
Short Term /through Fri/
As of 620 pm Thu...High pressure over the SW Atlantic and a
stationary boundary lingering over the mid-state area will
persist through the short term. Winds will be mainly SSW at
10-15 knots on the coastal waters and sounds, 5-15 knots on area
rivers. Seas will average 3-5 feet.
Long Term /Fri through Monday/...
As of 345 AM Thu...Winds and seas typical of mid-summer Bermuda
high pattern with SW winds 5-15 kt through the period, highest
outer waters. Seas will generally be 3-5 ft through Sat central
and southern waters, with 2-4 ft north of Oregon Inlet, then
2-4 ft all waters by Sunday and into Monday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
098-103-104.
MARINE...None.
&&
SYNOPSIS...HSA
NEAR TERM...CTC/BAB
SHORT TERM...HSA
LONG TERM...TL
AVIATION...CTC/BAB/HSA/TL
MARINE...CTC/BAB/HSA/TLHazardous weather outlook, Jul 26, 11:28 AM EDT, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1128 AM EDT Thu Jul 26 2018 NCZ029-044>047-079>081-090>094-270330- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 1128 AM EDT Thu Jul 26 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-270330- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 1128 AM EDT Thu Jul 26 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:53 AM EDT | Small Craft Advisory | MHX | 30 hr | |
| Jul 27, 9:06 AM EDT | Special Weather Statement | MHX | Carteret | 54 min |
| Jul 27, 9:10 AM EDT | Special Weather Statement | MHX | Dare | 65 min |
| Jul 27, 11:00 AM EDT | Special Weather Statement | MHX | Onslow | 60 min |
| Jul 27, 11:04 AM EDT | Special Weather Statement | MHX | Carteret | 56 min |
| Jul 27, 11:12 AM EDT | Special Weather Statement | MHX | Beaufort, Craven, Jones | 63 min |
| Jul 27, 12:21 PM EDT | Special Weather Statement | MHX | Craven | 54 min |
| Jul 27, 2:22 PM EDT | Special Weather Statement | MHX | Duplin, Lenoir | 38 min |
Nearby
Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.